CSN Login
Members Online: 5

chemotherapy changes to fingernails

lynne502
Posts: 7
Joined: Aug 2007

I hope this isn't just me but since I have had Taxol added to my chemotherapy, my fingernails have gone numb, some are turning purplish-brown and others are starting to ooze underneath the nail - I'm sorry to gross anyone out - has anyone had this happen?

chenheart's picture
chenheart
Posts: 5182
Joined: Apr 2003

Well, I wasn't quite sure what to expect when I saw your subject, but I did have my nails affected by chemotherapy as well. NOT I must say, to the extreme you are describing, though. I had sensitivity and numbness, and I kept losing my toenails. It all came back slowly but surely after the chemo ended... I would DEFINITELY call my oncologist; I am not diagnosing anything, but if you were not having chemo, and you had these symptoms, wouldn't you call a doctor? Perhaps it is not so unusual and easily treatable. Hey BC sisters! Have any of you had this side effect to Taxol? And, btw....if you come into chatroom 2 on Tuesday PM...6PM PT and 9 ET...(you in the Mountain and Central zones do the math for yourselves!)LOL We can get to know each other and talk about what you found out about your nails! And, I had a Bilateral Breast MRI on Wednesday~ wanna know the results?
Hugs,
Claudia

newboobs's picture
newboobs
Posts: 127
Joined: Apr 2003

Chen- now tell the truth!! You lost your toenails to surfing and tapdancing! LOL

I'll be there Tuesday night! can't wait!

bev49
Posts: 45
Joined: Aug 2007

Hi Lynne,
Chemotherapy caused my fingernails to have deep, purple lines in them, and I almost lost one toenail. If I had started to have some of the symptoms that you describe, I would have called my oncologist and at least asked him if this was normal. I had some numbness in my toes, and was told that the chemo destroys the tiny blood vessles in our system, and that was the reason for the numbness. The blood vessels eventually branch off and make new ones, but it takes time. Hope this helps. Please let us know what you find out.
bev49

kbc4869's picture
kbc4869
Posts: 166
Joined: Apr 2005

Hi Lynne,

The "oozing" concerns me. My onc told me that it was common for the nails to get brittle and fall off. My big toe nail actually fell off around the 4th treatment. Yuck. I had them put on a fake one at my nail salon to protect it. It felt (and looked) much better when I did.

Yuck. Poor you. Call that oncologist.

Kim

phoenixrising's picture
phoenixrising
Posts: 1509
Joined: Feb 2007

Hi Lynne, hopefully you have already called your onc. My experience was some numbness/tingling and part of the nail bed started dying, but it didn't change colour. Please let us know what your onc says. The colour and oozing sound pretty serious.
cheers
jan

babs49242's picture
babs49242
Posts: 197
Joined: Jan 2006

If I recall right(hahaha)my finger nails got ridges and peeled when I was on Taxol. Never had the pleasure of losing any of them.
Cindie

seof
Posts: 826
Joined: Jun 2007

I have been on Chemo 3 1/2 months and have been unusually fortunate with very few unpleasant side effects. I was warned that numbness and/or tingling in the extremities would be highly likely, and I have read about problems with nails, but I have not yet experienced any of that. Nails are made of the same stuff as hair, so it makes sense that nails could be affected, just like hair is. I agree with all the others that your reaction seems extreme and I would definitely be interested in what the Oncologist says.

All the best to you and yours. seof

pattymac
Posts: 2
Joined: Sep 2007

I hate Taxol !!!!. I finished Chemo 1 1/2 mos ago and I got a clean pet scan last month and just had a right mastectomy and rebuild last week. Went through the fingernail and toe thing. - Never lost any but both big toes turned black and all my fingernails have black vertical stripes on them. I now have Neuropathy - the numbness and pain associated with it and it hasnt gone away yet - taking a new drug to counteract it. It is gross - but a small price to pay for the clean pet scan !!! I wish you the best with it and hope you have no further problems. Bless you

3cbrca
Posts: 208
Joined: May 2007

I lost almost all my toenails on AC/Tax. My finger nails weren't as bad.It was all pretty disgusting for awhile. They all grew back and looked kind of gross and thick for a few months, but now my toenails are normal and my nails are stronger and healthier and longer than they have ever been...it will get better - scheudle a pedi/mani for about 4-6 weeks after you complete chemo and plan to enjoy how great they'll look!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network